Alert archive / Texas / Red Flag Warnings in 2009

Red Flag Warning 16, NWS Brownsville, TX

March 23, 20098 counties in Texas

NWS Brownsville, TX issued this red flag warning at Mar 23, 2009, 4:10 AM CDT for 8 counties in Texas. It took effect at Mar 23, 2009, 10:00 AM CDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 23, 2009, 4:10 AM CDT (09:10 UTC)
In effect from
Mar 23, 2009, 10:00 AM CDT
Expired
Mar 23, 2009, 8:00 PM CDT
In force
10 hr
Issued by
NWS Brownsville, TX

Counties Brooks County, TX, Cameron County, TX, Hidalgo County, TX, Jim Hogg County, TX, Kenedy County, TX, Starr County, TX, Willacy County, TX, Zapata County, TX

The radar

The Brownsville radar (KBRO), 118 km from the middle of the area, began a volume at 09:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 00:00Z, 9.2 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 00:00Z on 2009-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 110 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 00:00Z on 2009-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
110 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
937 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KBRO 230910
RFWBRO

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BROWNSVILLE TX
410 AM CDT MON MAR 23 2009

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 8 PM CDT
THIS EVENING...

.THE FIRE WEATHER WATCH PREVIOUSLY IN EFFECT FOR ALL OF DEEP SOUTH
TEXAS HAS BEEN UPGRADED TO A RED FLAG WARNING. STRONG WINDS AND
ABUNDANT CURED FUELS WILL COMBINE TO PRODUCE A DANGEROUS RISK OF
WILDFIRES TODAY. 

TXZ248>257-231715-
/O.UPG.KBRO.FW.A.0018.090323T1600Z-090324T0100Z/
/O.NEW.KBRO.FW.W.0016.090323T1500Z-090324T0100Z/
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
410 AM CDT MON MAR 23 2009

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 8 PM CDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 8 PM CDT
THIS EVENING FOR ALL OF DEEP SOUTH TEXAS. 

SOUTHEAST WINDS BETWEEN 25 AND 35 MPH...WITH GUSTS UP TO 50 MPH...
WILL COMBINE WITH ABUNDANT CURED FUELS WITHIN DEEP SOUTH TEXAS TO
PRODUCE A DANGEROUS RISK OF WILDFIRES TODAY. THE FIRE WEATHER
DANGER WILL RELAX AFTER SUNSET THIS EVENING DUE TO DIMINISHING
WINDS AND RISING RELATIVE HUMIDITY VALUES.

RESIDENTS ARE URGED NOT TO CONDUCT ANY OUTDOOR BURNING TODAY.
MOTORISTS DRIVING OFFROAD SHOULD AVOID PARKING IN GRASSY AREAS FOR
AN EXTENDED PERIOD OF TIME. MOTORISTS SHOULD ALSO PROPERLY DISPOSE
OF ALL SMOKING MATERIALS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS CRITICAL FIRE WEATHER CONDITIONS ARE
OCCURRING NOW...OR WILL SHORTLY. THESE CONDITIONS INCLUDE
SUSTAINED 20 FOOT WINDS OF 25 MPH OR GREATER AND CURED FUELS...OR
THE COMBINATION OF RELATIVE HUMIDITY BELOW 35 PERCENT FOR 2 HOURS
OR MORE AND SUSTAINED 20 FOOT WINDS OF 25 MPH OR HIGHER WHEN FUELS
ARE NOT CURED. THESE CONDITIONS WILL CREATE EXPLOSIVE FIRE GROWTH
POTENTIAL.

$$

TOMASELLI

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this red flag warning went out at Mar 23, 3:50 AM CDT, 20 minutes earlier.

Area forecast discussion, Mar 23, 3:50 AM CDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
350 AM CDT MON MAR 23 2009

.DISCUSSION...THE MAIN PROBLEM OF THE DAY WILL BE THE INCREASING
SURFACE WINDS AHEAD OF THE MAJOR SURFACE LOW PRESSURE SYSTEM
DIGGING ACROSS THE CENTRAL U.S. THE PGF WILL CONTINUE TO TIGHTEN
AHEAD OF THE SURFACE LOW LOCATED OVER WESTERN NEBRASKA. THE
STREGTHENING PGF IS EVIDENT THIS MORNING FROM THE KBRO VWP WHICH
SHOWS A 40 TO 45 KT LLJ FROM ONE TO SEVEN KFT. THIS SHOULD HAVE NO
PROBLEM MIXING DOWN TO THE SURFACE WITH THE INCREASING DAYTIME
HEATING. WILL ISSUE A WIND ADVISORY FOR THE EASTERN FIVE COUNTIES
OF THE CWA AS THE EXPECTED SOUTHERLY SURFACE WINDS SHOULD HAVE NO
PROBLEMS MEETING OR EXCEEDING WIND ADVISORY CRITERIA. THE PGF WILL
START WEAKENING OVER THE NEXT SEVERAL DAYS AS THE MAJOR CLOSED 500
MB LOW WHICH IS RESPONSIBLE FOR THE MIDWESTERN SURFACE LOW LIFTS
OUT TO THE NORTHEAST TUES AND WED. AS THIS SYSTEM LIFTS OUT TO THE
NORTHEAST...A COLD FRONT WILL PUSH CLOSE TO THE BRO CWA TUES AND
WED. THIS MAY ELEVATE THE CONV CHCS A BIT BUT SERIOUS CHCS APPEAR
TO BE PRETTY LIMITED DUE TO THE LIMITED MOISTURE EVIDENT OVER THE
REGION. FOR NOW WILL MENTION ONLY SLGT CHCS. CONCERNING TEMPS...
THE 1000-500 MB THICKNESS VALUES RANGE IN THE 575 TO 577 DAM RANGE
THROUGH WED. A QUICK COMPARISON OF THE MAV AND MET FORECAST TEMPS
SHOWS PRETTY GOOD AGREEMENT WITH A SLGT WARM BIAS FOR HIGH TEMPS
WITH THE NAM NUMBERS. WILL LEAN TOWARDS THE SLIGHTLY WARMER NAM
NUMBERS. IN THE LONGER RANGE PERIOD...ANOTHER STRONG 500 MB CLOSED
LOW DIGS TOWARDS THE FOUR CORNERS REGION BY LATE THURS. THIS
FEATURE PUSHES TO NEAR KANSAS BY SAT MORNING. THIS FEATURE WILL
USHER THROUGH A FAIRLY STRONG COLD FRONT ON EARLY SAT. ENOUGH CAA
PUSHES IN BEHIND THIS FEATURE DROPPING TEMPS DOWN TO NEAR CLIMO.
ONCE AGAIN MOISTURE ADVECTION AHEAD OF THIS NEXT FEATURE IS PRETTY
LIMITED SO WILL NOT MENTION ANY POPS AT THIS TIME. HOWEVER...SOME
SLGT CHC POPS ARE NOT OUT OF THE QUESTION. RUN TO RUN STABILITY
WITH THE GFS MEX TEMPS AND POPS LOOK PRETTY GOOD AND WILL STICK
FAIRLY CLOSE TO THE CURRENT MODEL TRENDS WITH GENERALLY ABOVE
NORMAL TEMPS AND BELOW NORMAL POPS PREVAILING.
&&

.AVIATION...LOWER CEILINGS WILL OCCUR EARLY THIS MORNING AND AGAIN
TONIGHT. OTHERWISE...VFR CONDITIONS ARE EXPECTED WITH MODERATE TO
BREEZY WINDS.
&&

.MARINE...BUOY 42020 REPORTED SOUTHEAST WINDS AROUND 18 KNOTS
GUSTING TO AROUND 19 KNOTS WITH SEAS SLIGHTLY UNDER 4 FEET WITH A
PERIOD OF 6 SECONDS AT 02 CDT/07 UTC. PERSISTENT HIGH PRESSURE OVER
THE GULF OF MEXICO WILL INTERACT WITH A SERIES OF LOW PRESSURE
SYSTEMS OVER NORTH TEXAS THROUGH THE NEXT SEVERAL DAYS. THIS
INTERACTION WILL PRODUCE SMALL CRAFT ADVISORY WINDS AND SEAS ALONG
THE LOWER TEXAS COAST TODAY THROUGH FRIDAY. SMALL CRAFT ADVISORY
CONDITIONS WILL CONTINUE SATURDAY DUE TO THE PASSAGE OF A COLD
FRONT.
&&

.FIRE WEATHER...A RED FLAG WARNING IS IN EFFECT DUE TO EXPECTED
STRONG WINDS TODAY COMBINING WITH ABUNDANT CURED FUELS.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  81  68  86  70 /   0   0  10  10
BROWNSVILLE          84  68  86  70 /   0   0  10  10
HARLINGEN            85  68  89  70 /   0   0  10  10
MCALLEN              88  67  91  69 /   0   0  10  10
RIO GRANDE CITY      89  66  92  67 /   0   0  10  10
SOUTH PADRE ISLAND   78  69  81  70 /   0   0  10  10

&&

.BRO WATCHES/WARNINGS/ADVISORIES...RED FLAG WARNING FROM 10 AM
THIS MORNING TO 8 PM CDT THIS EVENING FOR TXZ248>257. WIND
ADVISORY FROM 10 AM THIS MORNING TO 7 PM CDT THIS EVENING FOR
TXZ250-251-253>257. SMALL CRAFT ADVISORY FROM 8 AM THIS MORNING
TO 11 PM CDT THIS EVENING FOR GMZ130-132-135. SMALL CRAFT
ADVISORY FROM 7 AM THIS MORNING TO 7 AM CDT TUESDAY FOR
GMZ150-155-170-175.

&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

SYNOPTIC/GRIDS...60
MARINE/AVIATION/MESO...66
Hazardous weather outlook, Mar 23, 3:15 AM CDT, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
315 AM CDT MON MAR 23 2009

GMZ130-132-135-150-155-170-175-TXZ248>257-241100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
315 AM CDT MON MAR 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS...THE GULF
OF MEXICO AND THE LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

A WIND ADVISORY IS IN EFFECT FOR CAMERON...WILLACY...KENEDY...
BROOKS...AND HIDALGO COUNTY FROM 10 AM CDT TO 7 PM CDT. A RED FLAG
WARNING FOR DANGEROUS WILDFIRES IS IN EFFECT FOR ALL OF DEEP SOUTH
TEXAS FROM 10 AM CDT TO 8 PM CDT. A SMALL CRAFT ADVISORY IS IN
EFFECT FOR THE LAGUNA MADRE FROM 8 AM CDT TO 11 PM CDT. A SMALL
CRAFT ADVISORY IS IN EFFECT FOR THE GULF OF MEXICO WATERS EAST OF
PADRE ISLAND BEGINNING AT 7 AM CDT. THERE IS A MODERATE RISK OF RIP
CURRENTS AT THE BEACHES OF SOUTH PADRE ISLAND AND BOCA CHICA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE SMALL CRAFT ADVISORY WILL CONTINUE FOR THE ADJACENT GULF OF
MEXICO WATERS UNTIL 7 AM CDT TUESDAY. THE SMALL CRAFT ADVISORY WILL
LIKELY NEED TO BE CONTINUED THROUGH SATURDAY DUE TO STRONG WINDS AND
ROUGH SEAS. A MODERATE TO HIGH RISK OF RIP CURRENTS AT THE LOCAL
BEACHES WILL LIKELY ACCOMPANY THE STRONGER WINDS AND HIGHER SEAS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

TOMASELLI

Nearby

Red Flag Warnings in Texas, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.